Funnel Cloud, La Plata
- When
- April 22, 9:20 AM MST to 9:27 AM MST
- Where
- La Plata County, 10 mi SW of Ignacio
- Reported by
- Emergency Manager
- Coordinates
- 37.518, -107.759
A cold core funnel cloud was observed by a number of eyewitnesses.
A large upper low with unseasonably cold air over the area resulted in a cold core funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A large upper low with unseasonably cold air over the area resulted in a cold core funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 22, 2:37 AM MST, 6 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 337 AM MDT THU APR 22 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... A LARGE CLOSED LOW OVER SOUTHERN NEVADA WILL REMAIN ALMOST STATIONARY TODAY...AS STRONG VORT MAXES ROTATE AROUND ITS CENTER. ONE SUCH VORT MAX WAS TRAVELING FROM S TO N OVER EASTERN UT THIS MORNING AND WILL HELP PUSH THE SURFACE COLD FRONT THROUGH WESTERN CO. THE VORT MAX IS PROVIDING WIDESPREAD UPLIFT AND PUMPING PLENTY OF MOISTURE INTO THE AREA. HAVE INCREASED POPS ACROSS MOST OF WESTERN CO AND EASTERN UT TODAY. PRECIPITABLE WATER AMOUNTS ARE RELATIVELY HIGH...BUT TEMPS REMAIN WARM...EVEN AT HIGHER MOUNTAIN SITES. SO WILL NOT ADD ANY WINTER HIGHLIGHTS. THE BACK EDGE OF THE WIDESPREAD PRECIPITATION WILL ROTATE FROM SE UT THIS MORNING TO THE NORTHERN CO AND UT BORDERS BY LATE THIS AFTERNOON. CLOUDS AND PRECIP WILL DECREASE AS THIS LINE PASSES. THEN THE FORECAST AREA WILL BE CAUGHT BENEATH A RATHER INACTIVE PORTION OF THE STORM TONIGHT AS THE LOW CENTER TRACKS OVER THE FOUR CORNERS THEN TO SE CO. ON FRIDAY...THE UPPER LOW CENTER TRACKS SLOWLY NE AND A HUGE BANK OF WRAP-AROUND TROWAL PRECIPITATION ADVECTS INTO THE AREA FROM THE NW. FRIDAY AND FRIDAY NIGHT SHOULD SEE A RETURN OF WIDESPREAD PRECIPITATION ACROSS THE NORTHERN TWO THIRDS OF THE AREA UNDER MOISTURE NORTH TO NORTHEAST FLOW ALOFT. THE SNOW LEVEL SHOULD LOWER...BUT THE COLDEST TEMPS MISS THE AREA...PASSING TO THE SOUTH. .LONG TERM...SATURDAY THROUGH THURSDAY... UPPER LOW WILL CONTINUE TO BRING WRAP AROUND MOISTURE TO THE WESTERN SLOPE AS IT EJECTS OUT OF THE EASTERN PLAINS OF CO SATURDAY. PRECIPITATION WILL DECREASE THROUGH THE DAY AS THE LOW LIFTS AWAY WITH LINGERING SHOWERS OVER THE CENTRAL MOUNTAINS AND ALONG THE DIVIDE SATURDAY NIGHT WITH A WEAK EMBEDDED DISTURBANCE IN THE NORTHWESTERLY FLOW ALOFT FORECAST TO TRACK OVER THE CENTRAL PART OF WESTERN CO. ENOUGH MOISTURE WILL REMAIN TO HAVE PARTLY CLOUDY SKIES BUT ONLY A STRAY SHOWER OR TWO OVER THE NORTHERN MOUNTAINS OF WESTERN CO THROUGH THE BEGINNING OF NEXT WEEK. ALSO A LOW STALLED OVER THE NORTHERN ROCKIES MAY ALSO HELP IN THE DEVELOPMENT OF A FEW SHOWERS OVER THE NORTHERN TIER OF THE FORECAST AREA. POSITION OF THIS FEATURE IS PORTRAYED SLIGHTLY DIFFERENTLY BETWEEN MODELS AND A SLIGHT SHIFT NORTH OR SOUTH WILL MAKE A DIFFERENCE THEREFORE WILL KEEP CURRENT FORECAST LIGHT POPS AND SEE HOW THE NEXT COUPLE MODEL RUNS HANDLE THE LOW. THE LOW REMAINS POSITIONED OVER NORTHERN ROCKIES AS A RIDGE PUSHES EAST. THE RIDGE IS FLATTENED AND GOES UNDER THE LOW ACCORDING TO THE GFS. THE ECMWF EJECTS THE LOW EAST AS THE RIDGE AXIS MOVES OVERHEAD. EITHER WAY WILL KEEP THE POPS LOW THROUGH MID WEEK. THE NEXT SYNOPTIC SCALE PAC TROUGH MOVES INLAND WEDNESDAY AND BRINGS SOUTHWESTERLY FLOW ALOFT OVER EASTERN UT AND WESTERN CO. STARTED TO INCREASE POPS SLIGHTLY MID WEEK AS THE MOISTURE INCREASES. CONFIDENCE NOT VERY HIGH WITH POSITION AND TRACK OF THIS NEXT SYSTEM WITH THE GFS SHOWING TWO LOW CENTERS ONE NORTH THE OTHER SOUTH AND THE EC HAS TWO LOWS BUT ORIENTED WEST AND EAST OF EACH OTHER BY THURSDAY MORNING. BROAD BRUSH INCREASE FOR CLOUD COVER AND POPS IN THE EXTENDED TO REFLECT THE SYSTEM...ALTHOUGH DETAILS WILL MOST LIKELY CHANGE. && .AVIATION... WIDESPREAD PRECIPITATION AND LOW CLOUDS WILL CONTINUE THIS MORNING... WITH IMPROVING CONDITIONS FROM S TO N LATE THIS AFTERNOON AND TONIGHT. WIDESPREAD MVFR AND AREAS OF IFR CONDITION WILL DOMINATE... ESPECIALLY OVER ALL THE MOUNTAINS AND PASSES. THE SNOW LEVEL SHOULD HOVER BETWEEN 6500 AND 7500 FEET. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...CJC LONG TERM....AS AVIATION.....CJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 402 AM MDT THU APR 22 2010 COZ001>014-017>023-UTZ022>025-027>029-231030- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 402 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN SHOWERS...WITH SNOW OVER THE HIGH ELEVATIONS WILL CONTINUE THROUGH TODAY...THEN DECREASE FROM SOUTH TO NORTH TONIGHT. THE SNOWFALL WILL CAUSE AREAS OF HAZARDOUS DRIVING OVER THE HIGH MOUNTAINS PASSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE FRIDAY NIGHT AND CONTINUE ACROSS THE AREA THROUGH SATURDAY. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH MONDAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CUOCO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
822 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM SNOW SILVERTON 37.81N 107.66W
04/22/2010 M3.0 INCH SAN JUAN CO AVALANCHE FCSTR
24 HOUR SNOWFALL AMOUNT.
&&
EVENT NUMBER GJT1000468
MALEKSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
04/22/2010 E4.0 INCH OURAY CO AVALANCHE FCSTR
SNOWPLOW DRIVERS ESTIMATED BETWEEN 4 AND 5 INCHES ON
THE SAN JUAN PASSES.
&&
EVENT NUMBER GJT1000469
MALEKSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
04/22/2010 E3.0 INCH OURAY CO AVALANCHE FCSTR
SNOWPLOW DRIVERS ESTIMATED AROUND 3 INCHES OF SNOW IN
THE GORGE AREA.
&&
EVENT NUMBER GJT1000470
MALEKSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 4 ESE WHITEWATER 38.96N 108.35W
04/21/2010 M64 MPH MESA CO TRAINED SPOTTER
PEAK WIND GUST OF 64 MPH AT 415 PM ON WEDNESDAY APRIL
21.
&&
EVENT NUMBER GJT1000471
MALEKSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
04/22/2010 M8.3 INCH OURAY CO AVALANCHE FCSTR
STORM TOTAL SNOWFALL AT SENATOR BECK
&&
EVENT NUMBER GJT1000472
DLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
04/22/2010 M7.5 INCH OURAY CO AVALANCHE FCSTR
STORM TOTAL SNOWFALL AT SWAMP ANGEL... WATER EQUIV 0.67
INCHES
&&
EVENT NUMBER GJT1000473
DLCThe Grand Junction radar (KGJX), 176 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
1 funnel cloud. Local standard time, as filed.
A cold core funnel cloud was observed by a number of eyewitnesses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216568.